SEARCH

SEARCH BY CITATION

Keywords:

  • tumor lysis syndrome;
  • chronic lymphocytic leukemia;
  • fludarabine;
  • adenosine deaminase inhibitors;
  • acute renal failure;
  • hemodialysis

Abstract

Adenosine deaminase inhibitors have proven superior to alkylating agent-based therapies in inducing clinical and hematologic remissions in treated and previously untreated chronic lymphocytic leukemia (CLL) patients, and they have become increasingly accepted as a standard for therapy. We report the case of a 66-year-old patient with a 7-year history of CLL who had been previously treated with alkylating agents. Upon presentation with abdominal lymphadenopathy, a 5-day course of the nucleoside analogue, fludarabine, was administered. Two days after completion, the patient developed acute tumor lysis syndrome (TLS) that induced renal failure with hyperkalemia and hyperuricemia. This resulted in critical, life-threatening complications requiring hospitalization, aggressive hemodialysis and fluid replacement therapy. While only 5 other cases of TLS associated with fludarabine therapy have been reported since 1989, we recommend that adenosine deaminase inhibitor therapy be initiated with the addition of allopurinol, and that hydration with copious amounts of oral fluids during therapy be encouraged in order to help protect against the renal effects of potential TLS induced by these agents. Am. J. Hematol. 72:212–215, 2003. © 2003 Wiley-Liss, Inc.